Pennsylvania, 2021Damaging Winds in Pennsylvania, July 8, 2021
July 8, 2021 · NWS CTP · 4 events in 3 counties and zones
Showers and thunderstorms developed over the Lower Susquehanna Valley during the afternoon of July 8, 2021, in a very warm and humid airmass between a stationary front over New York state and an approaching Tropical Strom (Elsa) over central North Carolina. A few of these storms produced sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over the Lower Susquehanna Valley during the afternoon of July 8, 2021, in a very warm and humid airmass between a stationary front over New York state and an approaching Tropical Strom (Elsa) over central North Carolina. A few of these storms produced sporadic wind damage. This activity diminished as it pushed northward into a more stable, rain-cooled environment during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 8, 11:09 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 11:09 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
1209 PM EDT Thu Jul 8 2021
.SYNOPSIS...
Today will be notably cooler than recent days, but still humid
with locally heavy downpours and isolated strong to SVR TSRA
possible. The heaviest rainfall associated with Elsa should
stay southeast of CPA tonight. The precipitation pattern
briefly trends drier into the start of the weekend before
unsettled weather returns Sunday through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hi res model guidance combined with recent radar and satellite
trends indicate that we're in a relative convective min between
a slow-moving upstream cold front, and T.S. Elsa moving NNE from
the Carolina's.
It appears that the primary focus for later this afternoon and
evening will be convection becoming enhanced strength and
areal-coverage wise across MD and Scent PA ahead of Elsa, and
lifting NNE across the Susq Valley and parts of our NE CWA
(where significant rain fell yesterday - and where FFG values
are the lowest across the NE and less than 2 inches/6 hours.
This isn't a true "PRE" event as Elsa's moisture may just brush
the far SE. That being said, the anticipated convective cluster,
small scale MCS that will impact the Middle Susq Valley and our
NE zones could pose some hydro concerns this evening.
Elsewhere, showers and isolated to scattered TSRA will be on the
increase during the mid to late afternoon, and given the high
moisture content of the air with PWATs close to 2 inches, TSRA
across the West and along/just ahead of an approaching cold
front will bear watching for localized svr gusts and hvy rain.
Previous discussions below -
720AM/1120Z:
Incremental changes were made to POPs (higher) and MaxT (lower)
based on latest radar trends. Early day rain showers should keep
temps down a bit more than previously anticipated so we were
keen to trim maxT by 1-2F. Consecutive HRRR runs still signaling
+RA setting up over the east-central zones later this afternoon
and evening. This area may be more susceptible to isolated
flooding given lower FFGs from recent rains over the past 24hrs.
Previous Discussion Issued: 543 AM EDT Thu Jul 8 2021
Some patchy fog and shallow stratus to contend with early this
morning primarily over parts of the west-central Alleghenies or
mainly west of the I-81 corridor. Latest rapid refresh models
seem to be signaling an area of showers expanding from southwest
PA to the northeast along/northwest of I-99/US-220 corridor
through late morning.
Focus shifts to heavy rain potential later this afternoon into
the evening hours as an increasingly moist south/southwest flow
ahead of TS Elsa continues to drive PWs upwards of 1.5 inches.
There are some indications from hires models that the northwest
and southeast parts of the fcst area are more likely to see
heavy rain, but there is still uncertainty in the placement of
convective bands. Flow oriented parallel to storm motions may
lead to training convection and enhanced rainfall totals of 1-2+
inches based on the 00Z HREF max 24hr QPF. It will be
interesting to see if the latest trend holds in the 06Z HRRR
which shows a heavy rain band setting up near I-81 later this
evening. The key takeaway for the daytime period is that
locally heavy rainfall is possible, but there is low confidence
in where it may occur.
Latest hires model consensus keeps heavy rainfall associated
with Elsa along/east of the I-95 corridor tonight into early
Friday morning. We will continue to monitor incoming data for
possible (westward) shifts in the track that could increase the
flood threat over parts of the lower Susquehanna Valley. For
now, the key takeaway for the tonight period is that Elsa rains
pass by to the southeast with no flooding impacts expected at
this time.
Increased cloud cover and anticipated numerous shower activity
will shave about 10 degrees from recent highs with fcst maxTs
in the mid 70s to mid 80s. Despite the cool down from recent
days, it will remain quite humid with dewpoints holding in the
65-70F range. Important call-out in the temperature department
is that the tabular LAV/MOS data is several degrees cooler vs.
NBH (NBM). Therefore, we were keen to utilize a nearly equal
weighted approach with a slight nod to the NBM given that a ~5F
diurnal range (even with overcast skies) seems to tight for this
time of year. Expect another muggy night with lows in the 60-70F
range from NW to SE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Decent shortwave trough following on the heels of departing Elsa
and attendant sfc cold front arriving during peak heating
should trigger scattered t-storms Friday PM. The HREF mean
shows about 1000 j/kg of ML CAPE and 25-30 kts of 0-6km shear.
These parameters would be supportive of a marginal severe storm
risk and later shifts may wish to coordinate with SPC on an
upgrade from general thunder. MaxT should trend slightly higher
on Friday with more sunshine expected.
Area of high pressure and associated drier post-frontal airmass
should provide fair/dry weather Friday night through the day on
Saturday. Min/Max temps will be near to slightly below daily
climo for early July.
The brief break in the active pattern does not last long, with
precip probs trending higher Saturday night into early Sunday
morning with more unsettled wx in store into next week.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The main weather players for Sunday through Tuesday (and
possibly Wednesday) of next week will be 1) a slow moving and
slowly filling upper trough headed our way from the midwest with
moderate speed and direction shear over the CWA, thanks to the
close presence of 2) a sfc warm front over Central or Northern
PA. Additionally (and feature number 3), will be the NW fringe
of an upper level ridge and associated increase in heat and
humidity once again, though this time the heat will be tempered
by some bouts of showers and TSRA and somewhat lower Mid level
heights and thicknesses.
Latest operational deterministic and NBM guidance supports quite
an unsettled weather pattern for at least Monday and Tuesday
with multiple shortwaves bringing the likelihood of afternoon
showers and thunderstorms, and locally heavy rainfall as PWAT
values surge to 1.5 to 1.75 inches overnight Saturday night and
peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday
looks to display some improvement to the rain situation as the
upper trough to our west flattens and lifts NE across New York
State. It will still be very warm to hot...but slightly less
humid with PWAT values slipping to under 1.5 inches in most
places (except for the far SE).
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Expecting scattered showers to continue early this afternoon
and have reflected this with VCSH in most of the TAFs.
During the mid to late afternoon, expecting development of more
robust showers and a few thunderstorms. These heavy rainfall
producers could drop visibilities at some sites into MVFR and
perhaps IFR. Have attempted to communicate most likely window of
thunderstorm potential with 12Z package.
By tonight, conditions should deteriorate again as a cold front
sweeps through, winds turn out of the NW and ceilings drop
behind the front. Widespread IFR conditions anticipated with
some LIFR also possible in the northwest.
Outlook...
Fri...Occasional restrictions likely in SHRA/TSRA.
Sat...Improved conditions, although a few SHRA/TSRA remain possible.
Sun-Mon...Chances of afternoon SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert
AVIATION...Lambert/Banghoff
Hazardous weather outlook, Jul 8, 11:27 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1227 PM EDT Thu Jul 8 2021
PAZ010>012-017>019-024>026-033>036-045-091630-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Franklin-Southern Clinton-
1227 PM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-027-028-037-041-042-046-049>053-056-057-063>065-091630-
Warren-McKean-Potter-Mifflin-Juniata-Tioga-Northern Lycoming-
Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Cumberland-Adams-York-
1227 PM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.
A few strong to marginally severe thunderstorms with gusty winds are
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ058-059-066-091630-
Schuylkill-Lebanon-Lancaster-
1227 PM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.
A few strong to marginally severe thunderstorms with gusty winds are
possible this afternoon and evening.
Heavy rainfall associated with Elsa is forecast to stay south and
east of the area tonight into early Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 8, 1:12 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Thu Jul 8 2021
PAZ057-064>066-081900-
Lancaster PA-York PA-Adams PA-Dauphin PA-
212 PM EDT Thu Jul 8 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...
ADAMS...AND DAUPHIN COUNTIES UNTIL 300 PM EDT...
At 210 PM EDT, Doppler radar indicated 2 strong thunderstorms along
a line extending from near Jacobus to near Littlestown. Movement was
northeast at 25 mph.
a 10 to 15 minute period of Very heavy rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
York, Hanover, Weigelstown, Elizabethtown, Parkville, Spry,
Dallastown, Hampton, Shiloh, East York, Stonybrook-Wilshire, West
York, Littlestown, Maytown, Codorus, Grantley, Valley Green, Tyler
Run-Queens Gate, McSherrystown and Valley View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.
&&
LAT...LON 4001 7716 4023 7658 4020 7657 4021 7651
3989 7665 3972 7698 3972 7719
TIME...MOT...LOC 1810Z 204DEG 21KT 3991 7675 3970 7712
LambertSpecial weather statement, Jul 8, 1:36 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
236 PM EDT Thu Jul 8 2021
PAZ065-066-081915-
Lancaster PA-York PA-
236 PM EDT Thu Jul 8 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 315 PM EDT...
At 235 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Wrightsville to near Holtwood. Movement was
northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Mount Joy, Manheim,
East Petersburg, Stonybrook-Wilshire, Paradise, Salunga-Landisville,
Maytown, Strasburg, Mountville, Hallam, Marietta, Quarryville,
Wrightsville, Windsor, Wakefield and Yorkana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3994 7664 4022 7650 3996 7600 3972 7623
3972 7628
TIME...MOT...LOC 1835Z 210DEG 18KT 4000 7655 3980 7629
LambertThunderstorm Wind, Lancaster
- When
- July 8, 2:22 PM EST
- Where
- Lancaster County, 0.9 mi NW of Leaman Place
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.010, -76.111
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Paradise Township.
Thunderstorm Wind, Lancaster
- When
- July 8, 2:30 PM EST
- Where
- Lancaster County, 0.03 mi SSW of Greenbank
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.080, -76.030
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Green Bank.
Thunderstorm Wind, Adams
- When
- July 8, 2:59 PM EST
- Where
- Adams County, 0.68 mi NW of York Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.006, -77.110
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires near York Springs.
Thunderstorm Wind, Franklin
- When
- July 8, 3:30 PM EST
- Where
- Franklin County, 0.59 mi E of Culbertson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 40.000, -77.619
A sub-severe thunderstorm producing winds estimated near 50 mph knocked down a farm equipment storage shed in Green Village.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958940, 958939, 958942, 958941.